Minnesota, 2004Flash Flood in Minnesota, August 23, 2004
August 23, 2004 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 8:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 23, 8:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT MON AUG 23 2004
.DISCUSSION...
NOT TOO MANY CHANGES TO FORECAST THIS EVENING. WARM SECTOR TSRA
ACTIVITY HAS DIMINISHED WITH LOSS OF INSOLATION. FOCUS NOW IS ON
BOUNDARIES IN THE AREA...DRY LINE/PRE FRONTAL TROUGH JUST WEST OF
THE CWA...AND WARM FRONT ACTIVITY ALONG FAR NORTHEAST BORDER. NOT
MUCH MOVEMENT TO EITHER AREA OF STORMS...ALTHOUGH STARTING TO SEE
SOME ADDITIONAL DEVELOPMENT INTO FAR SOUTHWEST COUNTIES OF OUR CWA
AS OF 0230Z. HAVE ADJUSTED POPS A LITTLE TO COVER ACTIVITY IN THE
NORTHEAST CWA BETTER...OTHERWISE PREVIOUS FORECAST OF TSRA CHANCE IN
CENTRAL SD SPREADING EAST OVERNIGHT LOOKS OK. JH
&&
.PREV DISCUSSION...
PULSE THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS THE REGION ON TAIL
END OF UPPER VORT LOBE MOVING THROUGH WESTERN MN. CONVECTION ALSO
DEVELOPING NORTHWARD FROM EASTERN NEBRASKA...WHICH WILL LIKELY TRACK
INTO NW IA BY LATE AFTERNOON AND EARLY EVENING. SHEAR PRETTY WEAK
AND INSTABILITY MARGINAL...SO ONLY PULSE HAILERS ARE EXPECTED.
ANOTHER AREA OF CONVECTION SHOULD DEVELOP OVER THE WESTERN HIGH
PLAINS OF THE DAKOTAS AS A STRONG WAVE ROTATES THROUGH EASTERN MT.
MOST OF THIS ACTIVITY WILL TRACK EAST AND NORTHEAST...BUT SOME
DEVELOPMENT COULD OCCUR AS FAR SOUTH AS OUR CWA...SO WILL CONTINUE
CHANCE POPS TONIGHT...JUST SLOW DOWN THE PROGRESSION A LITTLE. FRONT
SHOULD WORK INTO THE CWA ON TUESDAY AFTERNOON...AND WITH BETTER
SHEAR AND DECENT MOISTURE...SHOULD SEE A BETTER CHANCE FOR SEVERE
STORMS..ESPECIALLY OVER THE EASTERN HALF OF THE CWA.
QUITE A BIT OF DISAGREEMENT BETWEEN THE ETA AND GFS FOR WEDNESDAY AS
GFS TRIES TO HOLD ON TO SOME DAYTIME CONVECTION WHILE THE ETA IS DRY
AND HEATS US OUT A LITTLE MORE. WILL JUST GO CONSENSUS HERE AS MANY
THINGS COULD CHANGE DEPENDING UPON CONVECTION.
THURSDAY INTO THURSDAY NIGHT COULD PROVE TO BE DRY FOR MOST
LOCATIONS AS MAIN UPPER WAVE BEGINS TO DIG INTO THE SOUTHERN ROCKIES
AND BETTER MOISTURE ADVECTION AND MID LEVEL FORCING WELL WEST OF THE
AREA. ALSO THINKING THAT WITH RIGHT REAR QUAD OF UPPER JET MOVING
THROUGH THE WESTERN HIGH PLAINS AND A STRONG MID LEVEL FRONT...COULD
END UP WITH MOSTLY POST-FRONTAL ACTIVITY THURSDAY NIGHT. THAT WOULD
KEEP ALL BUT THE WESTERN THIRD OF THE CWA DRY. SO WILL ONLY PLACE
POPS OVER THE WEST THURSDAY NIGHT. BY FRIDAY...MAIN WAVE BEGINS TO
ROTATE NORTHEAST AND FRONT WORKS ACROSS CWA. IF THE SLOWING TREND
CONTINUES...FRIDAY COULD PROVE TO BE A PRETTY BUSY DAY WITH GOOD
SHEAR AND A STRONG UPPER LEVEL JET.
IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT
ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE
THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE
QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE
AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO
SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDIER
CONDITIONS.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 23, 10:39 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.
BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.
THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.
THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 5:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 6:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 8:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 8:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL FREEMAN 43.35N 97.43W
08/23/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
&&
JRMSpecial weather statement, Aug 23, 9:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON AUG 23 2004
SDZ050-057-240400-
BRULE-GREGORY-
1015 PM CDT MON AUG 23 2004
...SEVERE THUNDERSTORM WATCH NUMBER 776 HAS BEEN CANCELLED FOR
SOUTH CENTRAL SOUTH DAKOTA...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA. THEREFORE
THE SEVERE THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 11 PM
CDT...HAS BEEN CANCELLED FOR BRULE AND GREGORY COUNTIES IN SOUTH
CENTRAL SOUTH DAKOTA.
HACKER
Local storm report, Aug 23, 9:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 7 NNE HENDRICKS 44.60N 96.37W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.
&&
JRMFlash Flood, Lincoln
- When
- August 23, 10:00 PM CST to 11:15 PM CST
- Where
- Lincoln County, 12 mi NE of Ivanhoe
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Over 8 inches of rain caused flooding of roads, fields, and other low areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418884.